Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 50, NWS Raleigh, NC

October 17, 1999Cumberland County, Hoke County, Sampson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 17, 1999, 2:48 PM EDT for Cumberland County, Hoke County, Sampson County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1999, 2:48 PM EDT (18:48 UTC)
Expired
Oct 17, 1999, 6:40 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Cumberland County, NC, Hoke County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 171848
FFWRDU
NCC051-093-163-165-191-172240-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT SUN OCT 17 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN NORTH CAROLINA
  HOKE COUNTY IN NORTH CAROLINA
  SAMPSON COUNTY IN NORTH CAROLINA
  SCOTLAND COUNTY IN NORTH CAROLINA
  WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 640 PM EDT

* THIS AFTERNOON... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAINS FROM HURRICANE IRENE MOVING THROUGH THE
  SOUTHEAST PIEDMONT AND SANDHILL REGIONS.

* BANDS OF HEAVY RAIN CONTINUE TO MOVE THROUGH FAYETTEVILLE...
  CLINTON... SEVEN SPRINGS... HARRELLS AND SALEMBURG. THESE
  HEAVY RAIN BANDS WILL MOVE THROUGH LAURINBURG... RAEFORD... MT.
  OLIVE... GOLDSBORO... AND FREMONT BETWEEN 245 AND 400 PM. RAINS
  WILL TOTAL BETWEEN 2 AND 3 INCHES DURING THIS TIME PERIOD. THIS
  WILL CREATE FLASH FLOODING ON ROADWAYS AND LOW LYING AREAS. THIS
  WILL MAKE DRIVING THROUGH FLOODED ROADS A LIFE THREATENING
  ACTION.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! THE NUMBER ONE
WAY PEOPLE DIE IN TROPICAL WEATHER IN NORTH CAROLINA IS BY DRIVING
THROUGH ROADWAYS FLOODED BY THE HEAVY RAINS ASSOCIATED WITH THE
HURRICANE.

JWC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM EDT, 18 minutes earlier.

Area forecast discussion, Oct 17, 2:30 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN OCT 17 1999

NGM SOLUTION LOOKS BEST. WILL SCALE BACK HIGH WINDS TO ADVISORY
CATEGORY BUT EXTEND FFA OVERNIGHT. WILL END THE RAIN FROM THE WEST
AROUND MIDNIGHT.

.RAH...HIGH WIND ADVISORY I-95 EAST
    ...FLASH FLOOD WATCH EASTERN HALF OF THE FORECAST AREA.

GL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:48 PM EDTFlash Flood WarningRAHWayne4 hr
Oct 17, 2:48 PM EDTFlash Flood WarningRAHScotland4 hr
Oct 17, 3:44 PM EDTFlash Flood WarningRAHEdgecombe, Nash, Wilson4 hr
Oct 17, 3:44 PM EDTFlash Flood WarningRAHJohnston4 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHEdgecombe, Johnston, Nash, Wilson3 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHSampson, Wayne3 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHCumberland, Harnett3 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHHoke, Scotland3 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.